Alert archive / Illinois / Special Weather Statements in 2022

Special Weather Statement, NWS Quad Cities, IA

August 2, 2022Bureau County, Henry County, Illinois

NWS Quad Cities, IA issued this special weather statement at Aug 2, 2022, 6:13 AM CDT for Bureau County, Henry County, Illinois. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2022, 6:13 AM CDT (11:13 UTC)
Expired
Aug 2, 2022, 7:15 AM CDT
In force
62 min
Issued by
NWS Quad Cities, IA
Hail
0.25 in
Wind
50

Counties Bureau County, IL, Henry County, IL

The radar

The Quad Cities radar (KDVN), 65 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

864 
WWUS83 KDVN 021113
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
613 AM CDT Tue Aug 2 2022
 
ILZ015>017-024-026-021215-
Mercer IL-Warren IL-Rock Island IL-Bureau IL-Henry IL-
613 AM CDT Tue Aug 2 2022

...Strong thunderstorms will impact portions of northeastern Warren,
southeastern Rock Island, eastern Mercer, Henry, southwestern Bureau
and eastern Scott Counties through 715 AM CDT...

At 613 AM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near Rapids City to near Cable to Seaton.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
East Moline, Kewanee, Princeton, Cambridge, Silvis, Geneseo, Colona,
Le Claire, Coal Valley, Galva, Burgess, Orion, Port Byron, Wyanet,
Atkinson, Rapids City, Viola, Sheffield, Annawan and Tiskilwa.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 1 and 57.
 Interstate 74 in Illinois between mile markers 8 and 33.
 Interstate 88 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4115 8958 4115 8964 4123 8964 4124 8983
      4123 8987 4115 8987 4115 9044 4097 9044
      4110 9084 4128 9054 4161 9034 4140 8944
TIME...MOT...LOC 1113Z 288DEG 39KT 4157 9027 4127 9046 4110 9080 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Gibbs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 5:26 AM CDT, 47 minutes earlier.

Area forecast discussion, Aug 2, 5:26 AM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
526 AM CDT Tue Aug 2 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 247 AM CDT Tue Aug 2 2022

An advancing warm front was slowly moving north across the area
this morning. A couple of showers and storms have formed in
central Iowa. They have been slowly drifting to the east and south
as a weak H85 jet has kept them going. These showers and storms
may slowly drift into the far west through daybreak. After the
weak H85 jet stops, this storms will likely come to an end. The
warm front and warmer temps with drive the forecast for today.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 247 AM CDT Tue Aug 2 2022

1. Heat advisory in effect for portions of the area.
2. Heat dome builds into the area ahead of strong shortwave,
capping the area from storms.
3. MCS to the north will fight with the CAP late tonight and may
get close to the area overnight as a cold front moves towards the
area.

Discussion:

Still a difficult forecast for the day as the heat dome moves into
the area today. We look to be on the edge of the heat indices
requiring an advisory and is usual in this case the potential for
convection to bust the forecast remains. That said, the expected
MCS in NE has not formed and it does not look like this will keep
us cooler. What is uncertain are two things. 1. What the storms
central Iowa do and 2. What do the storms trying to zipper NW up
the front across IL do in the next few hours. With no strong wave
and weak H85 jet, I think that whatever does form, will not be
robust enough to affect temps today. As a result of this, have
gone with the heat advisory. The adv may need to be extended based
on how things go later this AM. Its going to be a hot day. The
current forecast temp is slightly lower than the mean, but
slightly warmer than yesterday. Some guidance has the area well
into the 100s on air temp alone. So we may end on the low side of
this forecast. Even at that, we have dangerous heat indices.

Tonight even warmer H7 temps move into the area. Winds will keep
the area mixed ahead of the approaching wave. With the increase in
Tds expect us to remain in the 70s and even near 80 tonight. We
will not see much relief overnight. As the wave approaches later
tonight we will have to keep an eye on a potential MCS trying to
sag south towards the better H85 jet (55-60knt) across IA. The cap
will fight this. Have expanded schc pops to account for this
chance.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 247 AM CDT Tue Aug 2 2022

Key Messages:

1) Hot and humid start, with a quick break from the humidity before
the heat returns this weekend. Heat headlines are possible.

2) Precipitation chances on Wednesday, with dry conditions to end
the week. The weekend and beyond seem a little more active, which
can bring more precipitation chances to the area.

Discussion...

Above normal temperatures are expected to persist through the long
term. Wednesday will start out likely cloudy and wet, as a slow
moving cold front will be pushing through the area. The progression
of this front and accompanying clouds/precipitation will dictate how
hot we may actually get on Wednesday. If the clouds and
precipitation persist through the morning, we may miss a few hours
of heating, resulting in lower high temperatures. Scattered showers
and storms can be expected through the morning and into the
afternoon. If this is the case, heat index values will be lower.
Based on trends the last few days, the "cooler" scenario would seem
to be the way the forecast is heading. This will lead to a forecast
challenge regarding heat headlines.

We have a Marginal Risk for Severe Weather as well, as we may see
some storms reintensify through the day on Wednesday. This threat is
generally for those along and east of the Mississippi River. Primary
hazards are looking to be damaging winds and hail. Along with the
severe threat, localized heavy rainfall is also possible. PWATs are
progged to be 2.0"+, which means we can get some very efficient
rainfall producing storms. Luckily, the storms should be moving,
rather than situated over the same area for hours, but localized
flash flooding cannot be ruled out.

Post frontal airmass kicks in Thursday and Friday, resulting in
slightly "cooler" temperatures throughout the area and much lower
humidity. A dry end of the week is expected, as high pressure
slowly makes its way through.

This weekend, a potent upper wave will push through our north. This
will drag a cold front through our area, where showers and storms
can be expected again. Long term guidance is in general agreement on
the line of showers/storms pushing through Saturday night and into
Sunday morning. The other threat for the weekend will be the heat
once again. Strong southwesterly flow will kick in on Saturday and
into Sunday, thanks to the low pressure system passing through
central Iowa. Temperatures are currently looking to be in the mid
90s, with increasing humidity. Highest humidity is looking to pool
in the area on Saturday ahead of the incoming system. This will be
the next day to keep an eye on for potential heat headlines. Beyond
the weekend, guidance hints at northwest flow, which would leave us
in an active pattern for showers/storms. Too soon to say exactly
when and where the storm systems will move through, but will
continue to monitor.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 516 AM CDT Tue Aug 2 2022

VFR conditions will be seen throughout the area today. Between 11Z
and 13Z, MLI will likely be impacted by a thunderstorm, which
will bring along lower cigs and vis. Otherwise, southerly winds
will be seen through the day, gusting upwards to 20-25 KTs this
evening. Around 06Z and beyond, a strong LLJ will kick in,
creating a 45KT LLWS from the southwest.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for Benton-Cedar-Des Moines-Henry IA-Iowa-Jefferson-Johnson-
     Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for Hancock-Henderson-McDonough-Mercer-Rock Island-Warren.

MO...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for Clark-Scotland.

&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Gunkel
AVIATION...Gunkel
Hazardous weather outlook, Aug 2, 3:51 AM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
351 AM CDT Tue Aug 2 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
351 AM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Temperatures and humidity on the rise will lead to heat indices
between 100 to 105 today. Thus, a Heat Advisory has been issued
from 1 PM to 8 PM today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Threat for thunderstorms on Wednesday, where some may be strong to
severe in the afternoon. If the showers and storms don't
materialize, we will see temperatures in the 90s again, with high
humidity. Thus, heat headlines will be possible for heat index
values near or over 100.

Next chance for possible heat headlines will be over the weekend,
with temperatures over 90 and increasing humidity once again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gibbs/Gunkel

In the hours before

Special weather statement, Aug 2, 4:23 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
423 AM CDT Tue Aug 2 2022

IAZ051-052-063>065-021015-
Linn IA-Benton IA-Iowa IA-Cedar IA-Johnson IA-
423 AM CDT Tue Aug 2 2022

...Strong thunderstorms will impact portions of west central Cedar,
Johnson, southeastern Benton, southern Linn and east central Iowa
Counties through 515 AM CDT...

At 423 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Atkins to near Amana to near Williamsburg.
Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Rapids, Iowa City, West Branch, Coralville, North Liberty,
Mount Vernon, Lisbon, Fairfax, Solon, Tiffin, Ely, Walford,
University Heights, Swisher, Oxford, Hills, Shueyville, Bertram,
Oakdale and Lake Macbride State Park.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 229 and 253.
 Interstate 380 between mile markers 1 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4201 9184 4192 9136 4164 9137 4159 9151
      4166 9184
TIME...MOT...LOC 0923Z 283DEG 32KT 4196 9183 4178 9183 4164 9199

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Gibbs
Special weather statement, Aug 2, 5:01 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
501 AM CDT Tue Aug 2 2022

IAZ052-053-064>068-078-ILZ015-021045-
Rock Island IL-Scott IA-Clinton IA-Linn IA-Muscatine IA-Cedar IA-
Louisa IA-Jones IA-Johnson IA-
501 AM CDT Tue Aug 2 2022

...Strong thunderstorms will impact portions of west central Rock
Island, north central Louisa, Cedar, northwestern Scott, southeastern
Johnson, southern Jones, Muscatine, southeastern Linn and
southwestern Clinton Counties through 545 AM CDT...

At 501 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mechanicsville to near West Liberty to
Kalona. Movement was southeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Iowa City, Muscatine, Tipton, West Branch, Durant, Mechanicsville,
Stanwood, West Liberty, Wilton, Walcott, Lone Tree, Fruitland,
Lowden, Wheatland, Hills, Bennett, Nichols, Atalissa, Rochester and
Fairport.

This includes Interstate 80 in Iowa between mile markers 248 and 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4187 9090 4180 9078 4159 9078 4145 9079
      4145 9085 4142 9093 4143 9097 4142 9103
      4141 9105 4135 9107 4133 9113 4142 9137
      4154 9157 4186 9137 4186 9138 4195 9136
      4195 9120
TIME...MOT...LOC 1001Z 294DEG 38KT 4188 9128 4161 9133 4150 9170

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gibbs
Local storm report, Aug 2, 5:23 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 AM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 AM     TSTM WND GST     IOWA CITY MUNICIPALITY  41.63N 91.55W
08/02/2022  M51 MPH          JOHNSON            IA   ASOS

            ASOS STATION KIOW IOWA CITY ARPT.

&&
Special weather statement, Aug 2, 5:36 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
536 AM CDT Tue Aug 2 2022

IAZ066-068-ILZ009-015-016-024-021115-
Mercer IL-Whiteside IL-Rock Island IL-Henry IL-Scott IA-Clinton IA-
536 AM CDT Tue Aug 2 2022

...Strong thunderstorms will impact portions of Rock Island, Mercer,
southwestern Whiteside, western Henry, Scott, eastern Muscatine and
southwestern Clinton Counties through 615 AM CDT...

At 535 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lowden to Fairport to Letts. Movement was east
at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Aledo,
Durant, Silvis, Eldridge, Milan, Colona, Le Claire, Coal Valley,
Hampton, Orion, Port Byron, Walcott, Blue Grass, Buffalo and
Andalusia.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 279 and 306.
 Interstate 80 in Illinois between mile markers 1 and 15.
 Interstate 74 in Illinois between mile markers 1 and 27.
 Interstate 88 between mile markers 1 and 7.
 Interstate 280 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4110 9086 4131 9107 4142 9103 4143 9097
      4142 9093 4145 9085 4145 9079 4159 9078
      4160 9080 4160 9090 4187 9090 4170 9022
      4127 9022
TIME...MOT...LOC 1035Z 289DEG 43KT 4185 9089 4145 9087 4135 9126

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Gibbs
Special weather statement, Aug 2, 6:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
613 AM CDT Tue Aug 2 2022

ILZ015>017-024-026-021215-
Mercer IL-Warren IL-Rock Island IL-Bureau IL-Henry IL-
613 AM CDT Tue Aug 2 2022

...Strong thunderstorms will impact portions of northeastern Warren,
southeastern Rock Island, eastern Mercer, Henry, southwestern Bureau
and eastern Scott Counties through 715 AM CDT...

At 613 AM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near Rapids City to near Cable to Seaton.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
East Moline, Kewanee, Princeton, Cambridge, Silvis, Geneseo, Colona,
Le Claire, Coal Valley, Galva, Burgess, Orion, Port Byron, Wyanet,
Atkinson, Rapids City, Viola, Sheffield, Annawan and Tiskilwa.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 1 and 57.
 Interstate 74 in Illinois between mile markers 8 and 33.
 Interstate 88 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4115 8958 4115 8964 4123 8964 4124 8983
      4123 8987 4115 8987 4115 9044 4097 9044
      4110 9084 4128 9054 4161 9034 4140 8944
TIME...MOT...LOC 1113Z 288DEG 39KT 4157 9027 4127 9046 4110 9080

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:44 AM CDTHeat AdvisoryDVNBenton, Cedar, Des Moines, Henry, Iowa, Jefferson and 9 more17 hr
Aug 2, 3:59 AM CDTSevere Thunderstorm WarningDVNBenton, Iowa31 min
Aug 2, 4:23 AM CDTSpecial Weather StatementDVNJohnson52 min
Aug 2, 5:01 AM CDTSpecial Weather StatementDVNCedar, Muscatine44 min
Aug 2, 5:11 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Muscatine31 min
Aug 2, 5:36 AM CDTSpecial Weather StatementDVNScott39 min
Aug 2, 6:15 AM CDTSpecial Weather StatementDVNDes Moines, Louisa60 min
Aug 2, 6:38 AM CDTSevere Thunderstorm WarningDVNDes Moines23 min
Aug 2, 7:20 AM CDTSpecial Weather StatementDVNHenderson, McDonough, Warren55 min

Nearby

Special Weather Statements in Illinois, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.